Winter Storm, Niagara
- When
- March 13, 9:00 PM EST to March 15, 2:00 PM EST
- Where
- Niagara forecast zone
- Property damage
- $75,000
- Reported by
- COOP Observer
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
Low pressure over the Great Lakes combined with low pressure lifting north along the Atlantic coast to bring significant snowfall to the entire region. Snow began across the region during the late evening into the early overnight hours of the 13th-14th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Low pressure over the Great Lakes combined with low pressure lifting north along the Atlantic coast to bring significant snowfall to the entire region. Snow began across the region during the late evening into the early overnight hours of the 13th-14th. The snow continued through the day Tuesday (14th) before tapering off during the afternoon of the 15th. Most schools and some businesses closed on Tuesday. Snowfall records were set at Buffalo and Rochester. Many flights in and out of Buffalo and Rochester were cancelled. The state enacted a travel ban on tractor trailers on the major interstates. The National Guard was called on to assist in snow removal in some locations. Reported storm total snowfall included: 33 inches at Lockport (Niagara County) and Palmyra (Wayne County); 32 inches at Walworth (Wayne County); 31 inches at Northwest Rochester (Monroe County); 30 inches at Sanborn (Niagara County), Fulton (Oswego County) and Macedon (Wayne County); 27 inches at Fairport (Monroe County); 26.5 inches at Rochester Airport (Monroe County); 26 inches at Amherst (Erie County), Pittsford (Monroe County) and Minetto (Oswego County); 25 inches at Perrysburg and Little Valley (Cattaraugus County), North Chili (Monroe County), Holley (Orleans County), and Palermo and Oswego (Oswego County); 24 inches at Savannah (Cayuga County), Osceola (Lewis County) and Clarendon (Orleans County); 23 inches at Churchville and Webster (Monroe County), Niagara Falls and North Tonawanda (Niagara County), and Medina (Orleans County); 22 inches at Conquest (Cayuga County), Forestville (Chautauqua County), Colden (Erie County), Watertown (Jefferson County) and Penfield (Monroe County); 21 inches at Akron and Kenmore (Erie County), Geneva (Ontario County) and Albion (Orleans County); 20 inches at Irondequoit and Brighton (Monroe County); 19.5 inches at Buffalo Airport (Erie County); 19 inches at Dewittville (Chautauqua County), Henrietta (Monroe County) and Warsaw (Wyoming County); 18 inches at Kenmore and Elma (Erie County), Croghan and Harrisville (Lewis County), Lacona and Redfield (Oswego County) and Wyoming (Wyoming County); 17 inches at Cattaraugus (Cattaraugus County), Mayville and Sinclairville (Chautauqua County) and Pulaski (Oswego County); 16 inches at Cassadaga (Chautauqua County), Marilla, Williamsville, and Grand Island (Erie County), Beaver Falls (Lewis County) and Varysburg (Wyoming County); 15 inches at Buffalo and Boston (Erie County) and Lima (Livingston County); 14 inches at Lackawanna (Erie County), Corfu and Stafford (Genesee County), Webster (Monroe County) and Honeoye (Ontario County); 13 inches at Stockton (Chautauqua County), Glenfield and Constableville (Lewis County), Dansville (Livingston County) and Attica (Wyoming County); 12 inches at East Aurora (Erie County) and Bennetts Bridge (Oswego County); 11 inches at Allegany and Randolph (Cattaraugus County), Lowville (Lewis County), Avon (Livingston County) and Wilson (Niagara County); and 10 inches at Wellsville (Allegany County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 13, 8:30 PM EST, 30 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
930 PM EDT Mon Mar 13 2017
.SYNOPSIS...
A winter storm will impact all of NY state and the northeast through
Wednesday bringing widespread significant snowfall accumulations, as
a low pressure system over the Great Lakes interacts with a
developing coastal low. Lake effect snow showers will linger into
Thursday behind this winter storm. After a brief respite at the end
of the week, a clipper low may bring more snow this weekend.
Temperatures will remain well below average for much of the week
before moderating to near normal by the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Satellite imagery shows a large trough digging and tracking eastward
toward the Upper Mississippi Valley, while a large baroclinic leaf
has developed ahead of this feature across Ohio and southern Ontario
province. This is producing widespread light snowfall into western
NY this evening. As this trough continues to pivot eastward and
strengthen tonight, snowfall will cover the entire forecast area by
Tuesday morning. As the vorticity max slows and approaches the
region, moisture advection into the region increases with the
southwesterly flow aloft, this will result in a significant
accumulating snowfall for western NY and across the Finger Lakes,
while the North Country will see only very minor accumulations. By
Tuesday morning, accumulations range mainly from 2 to 4 inches
across western NY and the western Finger Lakes, with less than an
inch in the North Country.
As we get into the day Tuesday, the developing coast low will begin
tracking from the mid-Atlantic to the Northeast states. This
developing storm system will hold back the upper-level low over the
Great Lakes, which will allow for synoptic forcing to linger across
the region all day ahead of the upper low and moisture advection
from the Atlantic increases into central NY. Widespread snowfall
will impact all of NY State and could become heavy at times. The
higher snowfall rates (up to an inch per hour at times) will develop
as the flow becomes northerly off Lake Ontario, creating lake
enhancement and upslope for locations south of Lake Ontario and the
northern Finger Lakes higher terrain. Snowfall amounts on Tuesday
will range from around 3 to 5 inches the Buffalo and Watertown
areas, to 4 to 7 inches for the lake and upslope enhanced Chautauqua
Ridge, southern Lake Ontario shoreline, northern Finger Lakes and
Tug Hill.
In addition to snowfall amounts, winds will increase on Tuesday as
the flow becomes northerly, which will result in some blowing snow
reducing visibility and creating snow drifts. This effect will be
most prevalent near the lake shores of Lake Erie and Ontario.
Temperatures will be solidly below freezing through this event, as
low temperatures tonight will be in the upper teens to around 20.
Highs tomorrow will struggle to reach the low to mid 20s. This will
place windchills in the single digits for the majority of this
winter storm.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
...SIGNIFICANT WINTER STORM WILL CONTINUE TO IMPACT THE AREA THROUGH
WEDNESDAY...
Our attention remains on the deep Nor'easter that will be lifting
northward across coastal New England Tuesday night through Wednesday.
Moisture wrapping around the deep storm system will maintain steady
synoptic snow across the region Tuesday night and Wednesday.
Meanwhile, temperatures aloft will be dropping to around -16c at 850
mb on the western side of the system. This will result in increasing
over-lake instability, which will enhance the synoptic lift south of
Lake Ontario and southeast of Lake Erie. Expect the worst conditions
to be along the south shore of Lake Ontario Tuesday night through at
least the first half of Wednesday, from Niagara county to Syracuse
including the Rochester Metro area, with a combination of snow and
blowing snow potentially producing near blizzard conditions at
times. Secondary area of concern will be south of Buffalo along the
Chautauqua ridge as winds back around to a northwesterly direction.
It appears increasingly likely that significant snows will occur for
areas immediately south of Lake Ontario in 8 to 15 inch range during
the Tuesday night through Wednesday time frame, including the
Rochester metro area. Additionally, the northerly flow Tuesday night
and Wednesday will bring an upslope component that will allow for
higher totals of 6-10 inches in the higher terrain of the Boston and
Bristol Hills and higher spots across Wyoming County. A relative
snowfall minimum is likely for the Buffalo metro area as it will
probably be spared from the bulk of the lake enhanced snows.
Additionally, gusty northerly winds into the 20-25 mph range will
bring blowing and drifting snow as the event unfolds.
Cold advection regime will remain in place Wednesday night to into
Thursday night with favorable conditions for additional accumulating
lake effect snow showers south and southeast of the lakes.
Temperatures will remain below average through the period with
nightly lows ranging through the upper single digits and teens and
daytime highs topping out in the 20s under northerly flow.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A low amplitude flow will be found along the Canadian border for the
majority of this period...so with the source of cold air essentially
cut off to our north...our temperatures will average within a few
degrees of normal. This is not to say that won't experience wintry
weather though...as a digging trough over our region will set us up
for an extended period of insignificant/low impact snowfall.
Digging into the details...
A progressive ridge will cross the Lower Great Lakes on Friday.
This will supply our forecast area with generally fair dry
weather to end the work week...but as we towards the end of the
day...some light snow could make its way into Chautauqua County.
The snow will be found along the leading edge of a band of
steady snow that will be generated out ahead of an approaching
warm front. This front will part of a much larger storm system
that will be taking shape across the Upper Great Lakes.
A vigorous shortwave will dig out an impressive mid level trough
across the Great Friday night...while at the surface a well
organized area of low pressure will push its attendant warm front
across our forecast area. Have raised chc pops in continuity to
likely...and can see going to cat pops with the associated band of
light to moderate snow in the coming forecast packages. This band of
steady snow should accumulate 1-3 inches across the bulk of the
region Friday night...with the diurnal timing and day of week
limiting its impact.
A mid level low will close off within the deepening trough over the
Lower Great Lakes on Saturday. This will all but guarantee more
light snow for the region...so have once again raised pops in
continuity to likely. While snow showers will fairly common...
forcing under the heart of the mid level storm will be relatively
weak. This in combination with the diurnal effects of a mid March
sun will limit accumulations to under an inch in most areas. The
exception may be across the North Country where a couple inches
would not be out of the question in the vcnty of the aforementioned
warm front.
As the mid level support pushes off to our east Saturday night...
the snow showers will become less widespread. While there may be a
little lake enhancement south of lake Ontario...it will not be cold
enough to support true lake effect. Again...12 hour snowfall
accumulations are not expected to be significant.
Gradual improvement will be found over our forecast area on
Sunday...as ridging will advance east from the Upper Great Lakes in
the wake of the coastal storm system. Scattered snow showers that
could be over our area Sunday morning will taper off during the
midday and afternoon with little to no accumulations.
The broad...low amplitude ridge will build across the Lower Great
Lakes Sunday night and Monday. This will promote fair weather with
temperatures that will average close to normal. There will be a weak
Pacific based cool front just to our west though by the end of the
day...so this will have to be followed in later forecast packages
for rain or snow showers that could sneak into the western counties
by days end.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Flight conditions will continue to deteriorate to IFR VSBY in snow
through the overnight from west to east. A long period of IFR
conditions will lock-in Tuesday as snow becomes widespread and
persistent across all TAF sites. Blowing snow will further decrease
visibility at times, especially south of Lake Ontario, at IAG and
ROC on Tuesday.
Outlook...
Wednesday...MVFR/IFR with lake effect snows.
Thursday...VFR/MVFR with a chance of snow showers.
Friday...VFR.
Saturday...MVFR/IFR in snow showers.
&&
.MARINE...
A low tracking across the Ohio Valley will merge with a rapidly
deepening coastal low moving up the eastern seaboard tonight,
causing northeasterly winds to freshen this afternoon into this
evening. As the strong nor'easter tracks up the East Coast,
northeast winds will gradually back around to the north and
eventually the northwest Tuesday night into Wednesday. The brisk
flow will maintain small craft advisories at least through Thursday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning until 8 PM EDT Wednesday for NYZ006>008.
Winter Storm Warning until 8 PM EDT Wednesday for NYZ001>005-
010>014-019>021-085.
MARINE...Small Craft Advisory from 8 AM Tuesday to 8 AM EDT Thursday
for LEZ041.
Small Craft Advisory until 8 AM EDT Thursday for LEZ040.
Small Craft Advisory from 6 AM Tuesday to 2 AM EDT
Thursday for LOZ030.
Small Craft Advisory until 8 AM EDT Thursday for LOZ044.
Small Craft Advisory until 8 AM EDT Thursday for LOZ042-
043.
Small Craft Advisory from 7 AM Tuesday to 8 AM EDT
Thursday for LOZ045.
&&
SYNOPSIS...CHURCH
NEAR TERM...CHURCH/WCH
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...CHURCH/WCH
MARINE...CHURCHHazardous Weather Outlook National Weather Service Buffalo NY 448 AM EDT Mon Mar 13 2017 NYZ006>008-140900- Oswego-Jefferson-Lewis- 448 AM EDT Mon Mar 13 2017 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-140900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 448 AM EDT Mon Mar 13 2017 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-140900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 448 AM EDT Mon Mar 13 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SMITH/WOOD
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689007, 689008, 689009, 689010, 689011, 689012, 689014, 689015, 689016, 689017, 689018, 689019, 689020, 689021, 689022, 689023, 689024.